She was evaluated by a neurologist, and a brain MRI showed acute restricted diffusion of the right occiput, likely indicative of a focal infarction. She was evaluated by an ophthalmologist, who saw no evidence of anterior ischemic optic neuropathy on dilated eye exam. Her psychiatric symptoms improved, and she was discharged to a skilled nursing facility on 50 mg prednisone daily, olanzapine, lithium and aspirin.
You Might Also Like
Explore This IssueNovember 2018
At her hospital follow-up visit, the patient complained of left lower extremity pain and swelling. Labs showed inflammatory markers had again normalized. A lower extremity venous ultrasound was performed immediately and revealed two distal deep vein thromboses (DVT) in the popliteal and gastrocnemius veins.
We decided to treat the distal DVTs with supportive care and close follow-up given the patient was at high risk for falling and anticoagulation was felt to be unacceptably dangerous.
At that time, the patient and her family agreed to treatment with tocilizumab in an attempt to help further wean her prednisone dose. She received 480 mg IV tocilizumab (8 mg/kg) with plans for monthly dosing.
Seven days after her tocilizumab infusion, she was getting up to go to the bathroom, fell and hit her head. She was evaluated in the emergency department, where basic lab evaluation revealed a white blood cell (WBC) count of 2.8 K/mL (normal: 3.8–11 K/mL) with an absolute neutrophil count (ANC) of 250 cells/mm3 (normal: 1,500–8,000 cells/mm3), aspartate aminotransferase (AST) of 1,820 units/L (normal: 15–37 units/L), alanine aminotransferase (ALT) of 3,975 units/L (normal: 13–59 units/L), total bilirubin of 1.7 mg/dL (normal: 0.1–1.2 mg/dL) and alkaline phosphatase of 173 units/L (normal: 38–126 units/L).
The patient was admitted to the hospital for further workup and treatment of acute hepatitis and neutropenia. Labs revealed a negative hepatitis viral panel, negative anti-mitochondrial and anti-smooth muscle antibodies and normal CRP and ESR. An abdominal ultrasound showed normal liver echotexture and size. She was treated with supportive care for a diagnosis of drug-induced hepatitis and neutropenia secondary to tocilizumab, and it was recommended the patient never receive tocilizumab again.
During her hospital stay, the patient complained of new, right-side, lower extremity edema. A venous duplex ultrasound showed no DVT, but an incidental finding of acute thrombus in the mid segment of the right popliteal artery extending into the tibial trunk artery was noted. She was evaluated by a vascular surgeon who felt that because the patient was asymptomatic, apart from edema, and without claudication symptoms, no vascular intervention was required. Over the course of a few days, the patient’s ALT trended up to 4,699 units/L and then began to decline; her WBC count trended down to 1.5 K/mL, with ANC of 0 cells/mm3, and then began to trend upward. The patient was again discharged to a skilled nursing facility.